With more drug-overdose calls, the Windham department learns how to administer “Narcan.”

In the same week he was filming a video of combative cows on Nash Road that quickly went viral, Officer Ernie MacVane of the Windham Police Department was training his fellow officers to administer naloxone, a drug that can reverse the effects of opiate overdose.

The timing is right. In the past few weeks, Chief Kevin Schofield said, the department has received five calls regarding drug overdoses, three of which resulted in fatalities. The department is still waiting on toxicology reports to confirm the type of the drugs that contributed to the deaths.

Equipping the officers with naloxone is one step to “make sure we have all the tools available to us to deal with this problem,” Schofield said. “If I can give the police department a tool to potentially save a life, that’s really important to us.”

All except one of the department’s 28 officers are trained to administer naloxone, also known by the brand name Narcan.

On Tuesday morning, three of the department’s officers listened to the fourth and final portion of a training session in administering the drug. MacVane, a paramedic, reviewed how to recognize an overdose, administer Narcan and how the drug works to reverse an overdose.

The drug is available to law enforcement agencies statewide. However, local agencies must opt in to the program, and are responsible for training officers, developing a policy for administering the program and keeping statistics on the use of the drug.

While paramedics and EMTs are also trained to administer naloxone, Schofield said police are often the first people on the scene of an overdose. Because seconds matter in reversing an overdose, equipping police officers with the drug may be the difference between life and death.

Opiate drugs such as morphine, oxycodone and fentanyl may be prescribed in the treatment of severe or chronic pain. Heroin, also an opiate, is an illegal drug processed from morphine. All opiate drugs, even prescription drugs, have the potential for abuse and overdose.

The officers are trained to look for three symptoms when approaching a potential overdose: a person who is unconscious or losing consciousness, is not breathing or is taking delayed, labored breaths, and has constricted pupils.

Windham officers use Narcan Nasal Spray that is pre-packaged with a set dose, and doesn’t require any assembly. The process for administering the drug is fairly simple. They remove the packaging, grip the applicator, and push the plunger into the person’s nose.

Opiates depress the respiratory system, and in an overdose a person can stop breathing. Narcan works by reversing these effects.

“It really is like magic,” MacVane said of watching an overdose reversal.

But it can also be frightening, he said. The person may suffer withdrawal symptoms such as a fast heart rate, nausea and vomiting, and may also become aggressive and violent.

Because Narcan wears off faster than the effects of opiates, officers may need to administer Narcan again if the victim slips back into an overdose.

The overdose-reversing drug was a controversial topic earlier this year when Gov. Paul LePage vetoed a bill that allowed naloxone to be purchased over the counter at pharmacies. In his letter explaining the veto decision, LePage wrote that the drug “does not truly save lives, it merely extends them until the next overdose.”

The governor’s veto was overridden.

Schofield said despite some of the controversy about the drug, the response from the Windham community regarding the police training has been largely positive. When the department posted about the training on its Facebook page, the post received more than 80 likes and several favorable comments.

Schofield said for law enforcement officials, whose job is to protect public safety, it comes down to having all the tools they can to save lives.

Officer Ernie MacVane, center, presents his fellow officers at the Windham Police Department with training in the use of Narcan at a session last week.


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.